Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

December 13, 2016Washington County, Alabama

NWS Mobile, AL issued this special weather statement at Dec 13, 2016, 2:17 PM CST for Washington County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2016, 2:17 PM CST (20:17 UTC)
Expired
Dec 13, 2016, 3:00 PM CST
In force
43 min
Issued by
NWS Mobile, AL

County Washington County, AL

The radar

The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS84 KMOB 132017
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
217 PM CST TUE DEC 13 2016
 
ALZ052-053-261-262-MSZ076-132100-
Mobile Inland AL-Clarke AL-Washington AL-Baldwin Inland AL-Greene MS-
217 PM CST TUE DEC 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BALDWIN...NORTHERN MOBILE...SOUTHERN
WASHINGTON...SOUTH CENTRAL CLARKE AND SOUTHEASTERN GREENE COUNTIES
UNTIL 300 PM CST...

At 216 PM CST, Strong thunderstorms were located along a line
extending from near Tibbie to Leakesville,and moving east at 35 mph.

Winds in excess of 40 mph and hail up to the size of dimes will be
possible with these storms.

Locations impacted include...
Citronelle, Leakesville, Deer Park, Calvert, Mount Vernon, McIntosh
and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will  be issued as conditions warrant.

&&

LAT...LON 3112 8871 3136 8823 3134 8773 3133 8774
      3134 8774 3134 8778 3133 8779 3131 8778
      3130 8777 3130 8771 3125 8766 3124 8762
      3123 8762 3097 8795
TIME...MOT...LOC 2016Z 281DEG 30KT 3132 8823 3115 8856 

$$

Butts

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Dec 13, 12:03 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 12:03 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1203 PM CST Tue Dec 13 2016

.DISCUSSION...See updated information for marine areas and aviation
discussion below.

&&

.MARINE...
Observational platforms indicate visibilities have increased over
area bays and sounds. Because of this, we've allowed the Dense Fog
Advisory to expire at noon. No other changes were made at this time.
/Butts/

&&

.AVIATION...
Fairly widespread MVFR and IFR CIGs continue across the forecast
area late this morning, especially at major terminals along the
coast. Visible satellite imagery shows breaks in the cloud cover
over interior SW AL, but even these should fill in as the afternoon
progresses. Expect additional SHRA and TSRA to affect the region
beginning this afternoon and evening as a shortwave trough passes
through the region. Latest probabilistic guidance suggests near
likelihood of CIGs and/or VSBYs dropping into IFR/LIFR territory by
late evening. Convection should end from the NW as a front sinks
toward the coast after 14/0600 UTC. SW winds will become W/NW in
wake of the front.  /Butts/

&&

.PREV DISCUSSION... /issued 1016 AM CST Tue Dec 13 2016/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...
Observational data indicate that visibilities across the region have
increased above Dense Fog Advisory thresholds. As such, we have
cancelled the Dense Fog Advisory for the region. Some occasional
reductions in visibility to a mile or so may continue to be seen
through lunchtime.

Area radars continue to show convection moving east/southeast across
the forecast area. Expect convective coverage overall to wane as the
precipitation moves south and east over the region. Another round of
showers, with embedded thunderstorms, is expected to develop after
noon. This region should increase in coverage and affect much of the
forecast area this afternoon. Latest HRRR runs appear to have a
decent handle on timing of these events, and we've updated
precipitation probability and weather grids to better account for
timing of these precipitation events. /Butts/

MARINE...
Areas of fog will continue over area bays and sounds through noon or
so as mechanical mixing continues to increase over the marine area.
Observational platforms indicate visibilities remain at or below one
mile in several spots. As such, we've extended the Dense Fog Advisory
for the area bays and sounds through noon. /Butts/

PREV DISCUSSION... /issued 536 AM CST Tue Dec 13 2016/

DISCUSSION...See updated information for land areas and aviation
discussion below.

UPDATE...The dense fog advisory has been extended across the most
of the forecast area through 10 am cst this morning. Dense fog will
begin to lift by mid morning as higher winds aloft begin to mix to
the surface due to daytime heating. 32/ee

AVIATION...
12Z issuance...VLIFR to IFR cigs and visibilities through about
13.16z followed by MVFR cigs and visibilities through 14.00z
followed by MVFR to IFR cigs and visibilities through 14.12z. Lower
cigs and visibilities in widespread low status and dense fog this
morning followed by scattered to numerous showers and thunderstorms
moving in from the west and north later this morning continuing
through most of tonight clearing from west to east by early wed
morning. Winds will be light from the south early this morning
shifting southwest increasing to 10 to 15 knots late this morning
continuing through this evening then shifting west early wed morning.
32/ee

PREV DISCUSSION... /issued 459 AM CST Tue Dec 13 2016/

NEAR TERM /Now Through Tuesday night/...Areas of dense fog will
continue over lower and eastern parts of the forecast area through
mid morning today then erode quickly as higher winds aloft mixed down
to the sfc. Dense fog advisory is in effect until 10 am for coastal
zones of AL and FL, will monitor for possible needed expansion
inland toward sunrise this morning. Scattered to numerous showers
with a few embedded thunderstorms tracking eastward over lower parts
of MS this morning will continue to shift east moving across interior
sections of the southwest AL early this morning filling in better to
the north and south later today and early tonight. This precip is
mostly in response to a rather progressive mid level impulse
approaching from the west...dampening as in moves quickly across the
lower ms river and central gulf states today and early
tonight...combined with deeper low to mid level moisture in the
boundary compared to yesterday. Latest model soundings also show
better instability in the boundary later today...becoming more
surface based by late morning or early afternoon...suggesting the
chance for embedded thunderstorms within the heavier showers today
and early tonight. At the sfc a weak frontal boundary draped across
lower parts of the forecast area generally from lower parts of se MS
to the near the AL/NWFL border is progged to shift further northward
through the daylight hours supporting the chance for embedded
thunderstorms across most areas by this afternoon continuing into the
early evening hours. With some limited shear and wetbulbs running
around 10.5 kft along the better forcing noted above thunderstorms
are expected remain below severe limits though some gusty winds
possibly up 30 to 40 mph along with some small to medium size hail
can't be ruled out with the stronger convection later today. All the
convection will shift east and south by late this evening as an
advancing cold front from the northwest moves across region late this
evening and overnight.

As for temps although we will have more clouds than sun today have
opted to lean above the latest mav/met guidance for temps through
tonight due to the position of the weak frontal boundary later today
and persistence. Highs today will climb to the mid 70s for most
areas with the exception of the lower 70s over extreme northern
sections of the forecast area generally in the vicinity of the weak
frontal boundary later in the day. Lows tonight will range from the
upper 40s to lower 50s in the wake of the cold front...generally
over extreme northwest and northern parts of the forecast area...and
the mid 50s to lower to middle 60s further south and east generally
ahead of the advancing cold front late tonight and early wed
morning. 32/EE

SHORT TERM /Wednesday Through Thursday night/...Cold front noted in
the short term discussion is expected to have moved south across most
of the forecast area and should be down along the immediate Gulf
coast and moving offshore by early Wednesday morning. Some lingering
showers and storms early Wednesday, ending during the day as the
front moves well south and surface high pressure begins to build in
from the north. A surface high pressure ridge will drift slowly east
across the region and a slight west-northwest flow aloft will
continue through the remainder of the short term. This will bring a
dry and cool pattern to the region. Highs on Wednesday expected to
range from the upper 50s over northwest to the mid 60s southeast and
coastal. Even cooler on Thursday as the ridge axis moves across the
area, with highs ranging from upper 40s northwest to mid/upper 50s
southeast and coastal. Overnight lows quite cold again, ranging from
the mid 30s interior to mid 40s coastal Wednesday night and even
colder Thursday night with a light freeze expected over the northern
one third of the forecast area where lows will be in the upper 20s
and lower 30s, with mid 30s over southern two thirds of forecast area
except along and near the immediate coast where lows will likely be
in the lower 40s. 12/DS

LONG TERM /Friday Through Monday/...By Friday surface ridge axis
shifts east of the forecast area with a return flow off the Gulf
developing. Friday night through Saturday night the forecast area
will be in deepening onshore flow with atmosphere moderating and
becoming more unstable once again as a frontal system develops to the
west and the departing high pressure is situated to the east. The
cold front to the west will move toward and then likely across the
forecast area late Saturday night and Sunday. This will bring our
next chance for showers and at least isolated thunderstorms. By
Sunday evening the front will likely be east of the area with cooler
and drier surface high pressure again building in from the
northwest through Monday. With the fast progressive west-to-east
moving pattern, temperatures will continue bouncing all over the
place. Highs Friday mainly in the upper 50s with some lower 60s
south, warming to the lower 70s areawide on Saturday before cooling
off once again with the frontal passage Sunday (highs upper 50s
northwest to lower 70s southeast) and Monday (highs upper 40s
northwest to around 60 southeast). Same for low temps, with Friday
night mins in the upper 40s to middle 50s, upper 50s to mid 60s
Saturday night, then back down to mid 30s northwest to near 50s
southeast by Sunday night as the front moves through. 12/DS

MARINE...A light southerly wind early today will shift southwest
and increase later this morning and this afternoon ahead of an
advancing cold front approaching from the northwest. Dense fog will
lift with the windshift later this morning. Expect scattered to
numerous showers with a few embedded thunderstorms ahead of the
front later today and tonight shifting east and south of the area by
early wed. Gusty winds possibly up 30 to 35 knots may accompany some
of the heavy showers or thunderstorms later in the day. A moderate
west to northwest flow will develop late tonight and early wed in
the wake of the front followed by a moderate to strong northerly
flow late wed night into thu as a better surge of colder/more stable
air moves south across the northern gulf. A moderate to strong
southerly flow develops late in the week and over the weekend ahead
of another cold front approaching from the northwest. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 13, 5:51 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
551 AM CST TUE DEC 13 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-141200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
551 AM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG WILL CONTINUE OVER MUCH OF THE FORECAST AREA
THROUGH MID MORNING TODAY. FOG...POSSIBLY DENSE AT TIMES...WILL
REDEVELOP THIS EVENING AND OVERNIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-141200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
551 AM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD DENSE FOG WILL CONTINUE OVER MOST INLAND BAYS AND SOUNDS
THROUGH MID TO LATE MORNING TODAY. FOG...POSSIBLY DENSE AT
TIMES...WILL REDEVELOP THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE POSSIBLE AHEAD AND IN
THE WAKE OF A STRONG COLD FRONT THIS WEEKEND AND EARLY NEST WEEK.

In the hours before

Special weather statement, Dec 13, 2:17 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CST TUE DEC 13 2016

ALZ052-053-261-262-MSZ076-132100-
Mobile Inland AL-Clarke AL-Washington AL-Baldwin Inland AL-Greene MS-
217 PM CST TUE DEC 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BALDWIN...NORTHERN MOBILE...SOUTHERN
WASHINGTON...SOUTH CENTRAL CLARKE AND SOUTHEASTERN GREENE COUNTIES
UNTIL 300 PM CST...

At 216 PM CST, Strong thunderstorms were located along a line
extending from near Tibbie to Leakesville,and moving east at 35 mph.

Winds in excess of 40 mph and hail up to the size of dimes will be
possible with these storms.

Locations impacted include...
Citronelle, Leakesville, Deer Park, Calvert, Mount Vernon, McIntosh
and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will  be issued as conditions warrant.

&&

LAT...LON 3112 8871 3136 8823 3134 8773 3133 8774
      3134 8774 3134 8778 3133 8779 3131 8778
      3130 8777 3130 8771 3125 8766 3124 8762
      3123 8762 3097 8795
TIME...MOT...LOC 2016Z 281DEG 30KT 3132 8823 3115 8856

Butts

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 7:29 PM CSTMarine Dense Fog AdvisoryMOB17 hr
Dec 12, 8:50 PM CSTDense Fog AdvisoryMOBBaldwin, Clarke, Conecuh, Covington, Escambia, Mobile and 2 more13 hr
Dec 13, 2:58 PM CSTSpecial Weather StatementMOBBaldwin47 min
Dec 13, 4:49 PM CSTSpecial Weather StatementMOBMobile41 min
Dec 13, 5:20 PM CSTSpecial Weather StatementMOBMobile25 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.